Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS El Paso, TX

July 28, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 28, 2006, 6:36 PM MDT for Grant County, New Mexico. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 6:36 PM MDT (00:36 UTC)
Expired
Jul 28, 2006, 7:45 PM MDT
In force
69 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:30 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT FRI JUL 28 2006

.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE BORDERLAND. THIS
EVENING AND TONIGHT MULTIPLE UPPER LEVEL DISTURBANCES WILL TRACK
OVER THE REGION. THIS WEATHER PATTERN WILL GENERATE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS FAR WEST TEXAS AND SOUTHERN NEW
MEXICO. DUE TO THE ABUNDANT MOISTURE AND SLOW NORTHEAST MOVEMENT OF
STORMS...HEAVY RAIN AND LOCAL FLOODING IS EXPECTED. THUS A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 AM. THE PATTERN REMAINS MOIST AGAIN
FOR SATURDAY AND SUNDAY WITH MORE STORMS EXPECTED. RAIN CHANCES
DIMINISH AND SHIFT WEST TOWARDS ARIZONA ON MONDAY.

&&

.DISCUSSION...
MOISTURE LEVELS QUITE HEALTHY AGAIN TODAY. 12Z SOUNDING INDICATES
DEEP MOISTURE AND NEAR 140% OF NORMAL PW.  UP FRONT WEE ISSUED A
FLASH FLOOD ADVISORY FOR ALL ZONES...THROUGH THE NIGHT. FULLY
EXPECTING ISOLATED FLOODING ACROSS THE REGION WITH RELATIVELY SLOW
NE MOVING STORMS...AND AREAS OF PREVIOUSLY SATURATED GROUND.

A NUMBER OF FEATURES MAKE STORMS LIKELY TONIGHT...THUS HAVE PUSHED
POPS UP INTO THE SCT AND NUMEROUS CATEGORIES.  THESE FEATURES
INCLUDE AN OBVIOUS UPPER LEVEL LOW DROPPING S/SW ACROSS WEST CENTRAL
NEW MEXICO...WHILE AN INVERTED UPPER LEVEL WAVE APPROACHES FROM THE
SE. FINALLY...A WEAK CONVERGENCE ZONE IS LAID OVER THE CENTER OF THE
CWFA AT LOW LEVELS.

NOT A LOT OF CHANGE FOR SATURDAY. THE STRONG UPPER LEVEL FEATURES
ARE WEAKER BUT THE MOISTURE IS STILL ABUNDANT AND FULLY DISTRIBUTED
ACROSS THE CWFA. ANY DECENT HEATING OR MINOR RIPPLES SHOULD INITIATE
ADDITIONAL CONVECTION.  SUNDAY AND MONDAY THE MOISTURE BEGINS TO
FOCUS MORE OVER THE WESTERN CWFA AS A DOME OF HIGH PRESSURE
STRENGTHENS OVER EAST TEXAS. POPS WILL BE DOWN TO ISOLATED FOR THE
EASTERN CWFA. BY MID WEEK WE LOOK TO GO BACK TO A GENERAL SUMMER
PATTERN WITH BETTER MOUNTAIN POPS AND SLIGHT CHANCE/ISOLATED LOWLAND
STORMS.

FINALLY...MODELS SUGGEST AN INCREASE IN STORM CHANCES FOR THURSDAY
NIGHT AND FRIDAY AS A BACK DOOR COLD FRONT PLOWS SW INTO THE AREA.

&&

.AVIATION...29/00Z-30/00Z...
SCATTERED AREAS OF MVFR CIGS/VSBYS IN SHOWERS AND THUNDERSTORMS
TONIGHT AND TOMORROW MORNING. ISOLD IFR CIGS/VSBYS WITH LOCALLY
HEAVY THUNDERSTORMS. SMALL HAIL AND GUSTY WINDS ALSO POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  88  69  91  71 /  60  50  40  20  30
SIERRA BLANCA TX        64  85  61  88  62 /  60  30  30  20  30
LAS CRUCES              68  88  68  91  67 /  60  30  30  30  30
ALAMOGORDO              68  87  67  90  67 /  60  40  30  30  40
CLOUDCROFT              49  66  48  70  49 /  60  40  40  30  40
TRUTH OR CONSEQUENCES   65  85  66  90  67 /  60  40  40  30  40
SILVER CITY             61  78  59  83  61 /  70  40  50  40  40
DEMING                  65  87  65  90  66 /  60  40  30  30  40
LORDSBURG               64  86  62  92  63 /  70  40  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (FDA) THROUGH 6AM (12Z) SATURDAY MORNING FOR...
 TX ZONES 055>056 AND NM ZONES 022>025 - 030>032

14 / BIRD
Hazardous weather outlook, Jul 28, 10:30 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT FRI JUL 28 2006

NMZ022>025-030>032-TXZ055-056-290000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. HIGH LEVELS OF ATMOSPHERIC MOISTURE WILL ENSURE THAT MANY
OF THESE STORMS WILL PRODUCE VERY HEAVY RAINS. LOCALIZED FLASH
FLOODING WILL BE THE PRIMARY CONCERN. IN ADDITION...SMALL HAIL AND
WIND GUSTS TO 40 MPH ARE LIKELY WITH A FEW STORMS. RAIN AMOUNTS MAY
EXCEED 3 INCHES WITHIN 3 HOURS OVER ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY
NIGHT. PRIMARY WEATHER THREAT WILL BE LOCALLY HEAVY RAINS WITH FLASH
FLOODING POSSIBLE OVER ISOLATED AREAS. A FEW STORMS MAY ALSO PRODUCE
HAIL AND WIND GUSTS TO 40 MPH.

MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT HESITATE TO CALL THE NATIONAL WEATHER SERVICE
WITH REPORTS OF SIGNIFICANT WEATHER. SPOTTERS WILL LIKELY BE CALLED
UPON TO PROVIDE LOCAL WEATHER CONDITIONS...SPECIFICALLY TO REPORT
RAINFALL AMOUNTS AND FLOODING.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:58 PM MDTFlash Flood WarningEPZEl Paso62 min
Jul 28, 8:58 PM MDTFlash Flood WarningEPZEl Paso32 min
Jul 28, 9:52 PM MDTFlash Flood WarningEPZEl Paso38 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.